Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Discrete generations in host-parasitoid models with contrasting life-cycles

Gordon, D.M. and Nisbet, R.M. and de Roos, A.M. and Gurney, William and Stewart, R.K. (1991) Discrete generations in host-parasitoid models with contrasting life-cycles. Journal of Animal Ecology, 60 (1). pp. 295-308. ISSN 0021-8790

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

(1) Previous theoretical studies have shown that parasitoids are capable of producing cycles in their host populations with periods of about one host generation. These studies have modelled host--parasitoid interactions where parasitoid development proceeds independently from that of its host. (2) We present experimental results of a particular host--parasitoid association, Cadra cautella--Venturia canescens, and show that the development of the parasitoid is synchronized with that of its host. (3) The empirical evidence is used to formulate an age-structured model of an idealized host--parasitoid system where the onset of parasitoid development is dependent on the state of the host. The properties of the model are described and contrasted with a model that assumes there is no developmental synchrony in host and parasitoid life cycles. (4) Our results are similar to the findings of previous studies, showing that the differences in the behaviour of population models with and without life cycle synchrony are quantitative rather than qualitative. We show that when developmental synchrony occurs, ratios of parasitoid/host development durations must be interpreted with care, when predicting whether single generation cycles are to be expected in a particular host-parasitoid system.

Item type: Article
ID code: 41740
Keywords: parasitoids, life cycles, generation cycles, parasitoid life cycles, Probabilities. Mathematical statistics, Ecology, Evolution, Behavior and Systematics, Animal Science and Zoology
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
Depositing user: Pure Administrator
Date Deposited: 26 Oct 2012 11:59
Last modified: 05 Sep 2014 18:32
URI: http://strathprints.strath.ac.uk/id/eprint/41740

Actions (login required)

View Item